TITLE 16
Education

CHAPTER 16-21
Health and Safety of Pupils

SECTION 16-21-28.1


§ 16-21-28.1 Legislative findings.

(a) Approximately one in five hundred (500) school children have diabetes. Individuals with diabetes need to manage their diabetes carefully to keep their blood glucose levels within target range.

(b) High blood glucose levels contribute to medical complications, such as blindness, kidney failure, amputations and cardiovascular disease, while severely low blood glucose levels can lead to unconsciousness or seizures with a potential for brain damage or death.

(c) While episodes of unconsciousness or seizures are uncommon, schools should be prepared to promptly respond to such emergencies due to the urgency of the situation, and the inability of the student to drink or ingest food that might restore their blood sugar level.

(d) Across the country, schools are increasingly more prepared and trained for medical emergencies using defibrillators and giving injections to counter allergic reactions.

(e) The American academy of pediatrics September 2003 policy guidelines on administration of medication in school states: "Some medications, such as epinephrine injections for severe allergic reactions or glucagons for hypoglycemia (low blood sugar), have few significant adverse effects. Because these episodes, by nature, occur at unpredictable times when a school nurse may not be available, trained designated school staffs should be available."

(f) The Rhode Island chapter of the American academy of pediatrics states (November 20, 2005) that: "While quite rare, such episodes (of hypoglycemic unconsciousness or seizure) run the risk of serious long-term complications, and potentially death, if there is a delay in appropriate treatment."

History of Section.
(P.L. 2008, ch. 243, § 1.)